Wednesday Bubble: rhubarb rules the day

Posted by on May 26, 2010 in herbal medicine | 10 comments

Today’s Bubble is straight from the research files and it’s not burstable. In fact, I’m pretty excited about this.

Researchers say that a phytoestrogen extract from Siberian rhubarb (rhapontic rhubarb), better known in studies as “ERr 731,’ is an effective alternative to HRT for alleviating menopausal symptoms.

Evidently Siberian rhubarb has been used for decades to treat menopausal symptoms, both in Germany, where it is readily and commercially available, and in Chinese medicine. Clinical studies suggest that ERr works very similar to estrogen in the body and in fact, has been shown to have properties that are equivalent to SERMS – selective estrogen receptor modulators – which are synthetic compounds that mimic the action of estrogen in the body without necessarily causing some of its harmful effects.

When I delved further into ERr 731, I found numerous, well-designed studies that demonstrate its benefits in perimenopausal women including:

  • A significant decline in the number and severity of hot flashes over the short-term (i.e. 3 months) by as much as 50%, with further improvements through the long-term (i.e. 6 months).
  • Improvements in other menopausal symptoms such as sleep disruption, mood and vaginal dryness.
  • Improvements in self-reported quality of life.
  • Minimal if any side effects and no changes in uterine or vaginal tissues among women taking the extract, suggesting that it may be safe in terms of breast or uterine cancer.

In the U.S., ERr 731 is marketed as a supplement called Estrovera. Although it appears to be safe, like any drug, you should speak to your practitioner before trying it.

I’m heartened to see that an herb that been in use for decades in both Western and Eastern cultures in finally available to US women. I’ll continue to monitor for additional studies but in the interim, I’d love to hear from you if you are taking Estrovera.

10 Comments

  1. 5-29-2010

    Just started taking it this week no change in night sweats so far. have you heard from anyone esle?

    • 5-29-2010

      Herbal therapy can take up to 5 or 6 weeks to start kicking in. Give it some time. I’ve not heard from anyone else. Keep us posted!

  2. 8-11-2010

    IT WORKS! I was having intense hot flashes every hour, heat, sweating , heart palpitation, I was planning to go to a doctor for hormone therapy because I could not live like this anymore. I came across estrovera and thought I would give it a try. I immediately had a dcrease of at least 50% in symptoms, I am in my second month and have no more hot flashes, I sleep so much better too.

  3. 9-23-2010

    Have been taking for two weeks and some improvement in flashes and sleep….some not alot, will keep taking it and hope for the best.

    • 9-23-2010

      That’s great Bobbi. Thanks for sharing. Will be interested in hearing more.

  4. 9-19-2011

    Started taking Estrovera in June but also started back on Estrogen therapy at the same time. Hot flashes and most all other symptoms greatly diminished. I contributed this to the estrogen until I ran out of Estrovera (after 3 and 1/2 months of use) and noticed a return of hot flashes and mood change. I’m impressed and have started taking the estrovera again.

  5. 5-16-2012

    Just saw the doctor today and she wants me to start taking estrovera. Has anyone had any negative reactions to this drug?

    thanks for your reply

    • 5-16-2012

      Kathy, not that I am aware of. But I can delve deeper into the topic.

  6. 5-31-2012

    I started it three weeks ago. Not alot of relief yet. Having loud noise in my head/ears. Could it be related?

  7. 6-9-2012

    Liz, would you please see if YOU can find any info on scientific studies being done on Estrovera AFTER taking the product for TWO YEARS, since their clinical studies were only done UP TO 2 years? I have looked and looked and even emailed Metagenics with the question (and, of course, got no response). I took it for around 3 weeks and became hot-flash-free. Then when I got the flu I didn’t take it for a couple days due to being sick and I started spotting. Called the doc who suggested Estrovera & she told me to get a biopsy since this could be a sign of cancer. Got the biopsy done by my OB-GYN and all was well. Of course, hot flashes are back since I wasn’t taking it any more! I want to start it up again but am now afraid since the studies only go up to 2 years. What if you need to take it longer than 2 years?!! Are we on our own?!! Thanks!

Leave a Reply to Kathy Cancel reply

Your email address will not be published. Required fields are marked *